Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Baltimore/Washington

May 2, 2004Culpeper County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 2, 2004, 7:32 PM EDT for Culpeper County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2004, 7:32 PM EDT (23:32 UTC)
Expired
May 2, 2004, 8:30 PM EDT
In force
58 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Culpeper County, VA

What was reported inside it

TimeReportWhereRemark
May 2, 7:40 PM EDTTSTM WND DMGReva, VADOWNED TREES ALONG SPERRYVILLE PIKE AND ALONG ROUTE 522 WHICH WAS CLOSED DUE TO DOWNED TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 022332
SVRLWX
VAC047-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CULPEPER COUNTY IN NORTHERN VIRGINIA

* UNTIL 830 PM EDT.

* AT 732 PM EDT...DOPPLER RADAR INDICATED DANGEROUS SEVERE           
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF REVA TO  
  8 MILES SOUTH OF REVA TO 13 MILES SOUTHWEST OF WINSTON...MOVING    
  EAST AT 50 MPH. RADAR INDICATED SOME ROTATION WITH THIS STORM.     
  PEOPLE NEAR ITS PATH SHOULD MOVE TO A SAFE PLACE NOW

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULPEPER.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE 
NEAR THE PATH OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY 
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3852 7820 3843 7812 3833 7809 3840 7772
          3848 7778 3869 7794

$$
MANNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:40 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 2, 3:40 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EST SUN MAY 2 2004

.SHORT TERM...TONIGHT AND MONDAY...
COLD FRONT STRETCHING FROM FAR WESTERN PA SOUTHWARD ACROSS WESTERN
WV AND FAR EASTERN KY AT 18Z. SFC DEWPOINTS HAVE RISEN SLIGHTLY THIS
AFTERNOON ACROSS THE CWA INTO THE MID 60S TO NEAR 70. MODEL
SOUNDINGS HAVE UNDERESTIMATED THE AMOUNT OF INSOLATION RECEIVED
TODAY WITH FORECAST 18Z SFC TEMPERATURES 3 TO 6 F COLDER THAN
OBSERVED TEMPERATURES. MODIFIED 12Z IAD SOUNDING INDICATED 1800+
J/KG SBCAPE IN SUPPORT OF STRONGER STORM UPDRAFT DEVELOPMENT THIS
AFTERNOON AND EVENING. 0-6 KM SPEED SHEAR OF 45 TO 50 KT INDICATED
BY MODELS WITH MODERATE DIRECTIONAL SHEAR IN THE LOWEST 1.5 KM.
EXPECT SOME STORMS TO BECOME SEVERE THIS AFTERNOON AND EARLY EVENING
AHEAD OF THE COLD FRONT WITH HIGH WINDS THE MOST LIKELY THREAT. ETA
AND GFS TIMING WITH THE FRONT IN GOOD AGREEMENT WITH FROPA IN THE
WESTERN CWA BETWEEN 00Z AND 03Z AND IN THE FAR EASTERN CWA BETWEEN
06Z AND 09Z. THE FRONT IS EXPECTED TO SLOW DOWN MONDAY MORNING...AS
THE UPPER TROUGH DIGS SOUTHWARD INTO THE TN VALLEY. COLD POOL ALOFT
AND UPPER TROUGH CROSS THE CWA MONDAY FOR A DECENT CHANCE OF
INSTABILITY SHOWERS INTO THE EVENING. STRONG CAA BEHIND THE FRONT
MONDAY WILL ONLY ALLOW TEMPERATURES TO RECOVER INTO THE 50S WEST TO
LOWER 60S EAST.

&&

.LONG TERM MON NGT THRU SUN...
H5 TROF AXIS STILL W OF CWA TO START PERIOD...SO WILL BE EXTENDING
CHC POPS FOR A COUPLE OF HOURS MON EVENING. DECENT DRYING PROGGED
OVERNIGHT. WILL GO FOR LATE NGT CLRG. SHD BE COOL AS WELL...850 MB
TEMPS PROGGED NEAR -4C IN OUR NWRN ZONES. WILL HAVE TO KEEP AN EYE
ON WINDS...FROST CUD BE AN ISSUE WRN ZONES IF WE CAN DECOUPLE.

SFC RDG MOVES S OF AREA BY WED. FNT APPROACHES AREA FM THE N THEN
RETREATS. ENOUGH MOISTURE AND LIFT TO WARRANT CONT OF CHC POPS WED.
INSTAB IS PROGGED TO BE MARGINAL...BUT WONT PULL MENTION OF TSTMS
YET.

RDG LARGELY IN CTRL THRU FRI. KEPT OUT POPS THROUGH THE WEEKEND.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ALL WATERS TNGT.

RTS/RDH
Hazardous weather outlook, May 2, 11:38 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EDT SUN MAY 2 2004

DCZ001-MDZ002>006-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-031000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-
HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-
MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-
ORANGE VA-PAGE VA-PENDLETON WV-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST
VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE
DISTRICT OF COLUMBIA.

.DAY ONE...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE
ATMOSPHERE IS EXPECTED TO BECOME SOMEWHAT UNSTABLE AHEAD OF AN
APPROACHING COLD FRONT. WINDS ALOFT WILL BE STRONG SUGGESTING THAT A
FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
THIS EVENING.

DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM ANY SEVERE
THUNDERSTORMS TODAY. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY
WILL BE BETWEEN 4 AND 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

SMITH

In the hours before

Special weather statement, May 2, 2:45 PM EDT, 4 hours 47 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN MAY 2 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030400-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATE THIS
AFTERNOON AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED AHEAD OF THIS FRONT.

THE ATMOSPHERE IS UNSTABLE AHEAD OF THE FRONT. WINDS ALOFT WILL
BE STRONG SUGGESTING THAT A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE LATE THIS AFTERNOON AND THIS EVENING.

DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM ANY SEVERE
THUNDERSTORM. SEVERE WEATHER IS POSSIBLE IN ANY THUNDERSTORM THROUGH
ABOUT 900 PM.

THOSE WITH OUTDOOR ACTIVITIES SHOULD STAY TUNED FOR LATER STATEMENTS
FROM YOUR NATIONAL WEATHER SERVICE. KEEP AN EYE ON THE SKY READY TO
TAKE SHELTER IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING/RDH
Special weather statement, May 2, 3:48 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT SUN MAY 2 2004

MDZ003-VAZ027-028-030-031-WVZ050>053-055-022042-
BERKELEY WV-CLARKE VA-FREDERICK VA-HAMPSHIRE WV-HARDY WV-
JEFFERSON WV-MORGAN WV-SHENANDOAH VA-WARREN VA-WASHINGTON MD-

...GUSTY SHOWERS AND THUNDERSTORMS MOVING INTO THE SHENANDOAH
VALLEY...

AS OF 3:45 PM...A LINE OF THUNDERSTORMS EXTENDS FROM MOOREFIELD
NORTH THROUGH ROMNEY AND INTO PENNSYLVANIA. THIS LINE IS
MOVING EAST AT 25 MPH...AND WILL AFFECT HANCOCK...WOODSTOCK...INTO
WINCHESTER THROUGH 4:30 PM. PERSONS IN THE NORTHERN SHENANDOAH
VALLEY SHOULD PREPARE FOR GUSTY WINDS AND HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR POSSIBLE FUTURE
WARNINGS.

ROGOWSKI
Special weather statement, May 2, 5:24 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SUN MAY 2 2004

DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057-
WVZ051>053-022300-
ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
AUGUSTA VA-BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-
CULPEPER VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-
FREDERICK VA-FREDERICK MD-GREENE VA-HARFORD MD-HOWARD MD-
JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-MONTGOMERY MD-
MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

...GUSTY SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION...

AS OF 5:20 PM...A LINE OF THUNDERSTORMS EXTENDS FROM WEST OF
HAGERSTOWN SOUTH TO MARTINSBURG AND WINCHESTER. THIS LINE IS MOVING
EAST AT 20 MPH...AND WILL CROSS THE BLUE RIDGE AROUND 6:15 PM.

OTHER SCATTERED STORMS WILL BE MOVING FROM SOUTH TO NORTH AHEAD OF
THIS LINE...AFFECTING CENTRAL VIRGINIA...WASHINGTON DC...AND CENTRAL
MARYLAND THIS EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY TO
DAMAGING WINDS...AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS.

ROGOWSKI
Special weather statement, May 2, 5:51 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT SUN MAY 2 2004

MDZ003-022300-
WASHINGTON MD-

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN WASHINGTON COUNTY...

AT 550 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING THROUGH EASTERN WASHINGTON COUNTY NEAR HAGERSTOWN. THIS
ACTIVITY IS MOVING SLOWLY EAST AT 15 MPH.

WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL DANGEROUS LIGHTNING AND
POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THIS ACTIVITY AS IT
APPROACHES THE BLUE RIDGE. BE PREPARED TO SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES AND REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Local storm report, May 2, 7:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     RUCKERSVILLE            38.23N 78.37W
05/02/2004                   GREENE             VA   LAW ENFORCEMENT

            TREES AND POWERLINE DOWNED IN RUCKERSVILLE.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:18 PM EDTSpecial Marine WarningLWX57 min
May 2, 6:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville63 min
May 2, 6:51 PM EDTSevere Thunderstorm WarningLWXGreene, Rockingham, City of Harrisonburg54 min
May 2, 6:53 PM EDTSevere Thunderstorm WarningLWXRappahannock52 min
May 2, 7:09 PM EDTSevere Thunderstorm WarningLWXMadison, Orange66 min
May 2, 7:23 PM EDTTornado WarningLWXMadison37 min
May 2, 7:29 PM EDTSevere Thunderstorm WarningLWXClarke46 min
May 2, 7:38 PM EDTSevere Thunderstorm WarningLWXFauquier52 min
May 2, 7:44 PM EDTSevere Thunderstorm WarningLWXRappahannock61 min
May 2, 7:51 PM EDTSevere Thunderstorm WarningLWXLoudoun84 min
May 2, 7:59 PM EDTSpecial Marine WarningLWX46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.